Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

April 1, 2012Edgefield County, South Carolina

NWS Columbia, SC issued this special weather statement at Apr 1, 2012, 7:01 PM EDT for Edgefield County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2012, 7:01 PM EDT (23:01 UTC)
Expired
Apr 1, 2012, 7:45 PM EDT
In force
44 min
Issued by
NWS Columbia, SC

County Edgefield County, SC

The radar

The Columbia radar (KCAE), 96 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WWUS82 KCAE 012301
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT SUN APR 1 2012

SCZ018-025-026-012345-
EDGEFIELD-MCCORMICK-SALUDA-
701 PM EDT SUN APR 1 2012

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF 
EDGEFIELD...MCCORMICK AND SALUDA COUNTIES THROUGH 745 PM EDT...

AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES NORTH OF MCCORMICK...MOVING SOUTHEAST
AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
DANGEROUS LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID 
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3407 8234 3406 8232 3398 8230 3402 8224
      3399 8222 3398 8219 3399 8215 3399 8205
      3396 8204 3396 8202 3405 8194 3401 8177
      3374 8206 3398 8240
TIME...MOT...LOC 2301Z 300DEG 24KT 3401 8225

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Apr 1, 4:44 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 1, 4:44 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
444 PM EDT SUN APR 1 2012

.SYNOPSIS...
THE RIDGE WILL WEAKEN TONIGHT AHEAD OF AN APPROACHING COLD FRONT.
ANOTHER WEAK FRONTAL BOUNDARY WILL APPROACH FROM THE NORTH ON
MONDAY. A SLIGHTLY STRONGER FRONTAL SYSTEM WILL AFFECT THE AREA
LATER IN THE WEEK.

&&

.NEAR TERM /TONIGHT/...
SCENARIO IS A LOT LIKE YESTERDAY WITH A WEAK SHORT WAVE
APPROACHING FROM THE NORTHWEST AT THE MOST UNSTABLE TIME OF THE
DAY. BOTH SPC AND NSSL WRF MODELS SUGGEST AT LEAST WIDELY
SCATTERED CONVECTION MAINLY THIS EVENING...IF THE SHOWER ACTIVITY
CAN HOLD TOGETHER EAST OF THE MOUNTAINS. DRY RIGHT NOW...BUT WILL
ADJUST FORECAST UP DEPENDING ON RADAR TRENDS THE NEXT HOUR OR SO.
OTHERWISE A MILD NIGHT WITH LOWS MAINLY IN THE UPPER 50S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
THE NAM AND GFS SHOW A WEAKENING COLD FRONT DROPPING SOUTHWARD
AND STALLING IN THE FORECAST AREA MONDAY. THIS FRONT MAY SUPPORT
THUNDERSTORMS BUT THE CHANCE STILL APPEARS LIMITED BY SHALLOW
MOISTURE AND UPPER-LEVEL RIDGING APPROACHING FROM THE WEST. WILL
ADVERTISE MAINLY SLIGHT CHANCE POPS FOR MONDAY. THE FRONT SHOULD
WEAKEN BY TUESDAY AS AN ONSHORE FLOW DEVELOPS. LOW-LEVEL MOISTURE
WILL INCREASE SOMEWHAT WITH SOME WEAK IMPULSES ALOFT SO WILL
INCREASE POPS TO LOW CHANCE FOR TUESDAY. MONDAY MAX TEMPS QUITE
WARM WITH READINGS IN THE UPPER 80S TO NEAR 90 AHEAD OF THE WEAK
FRONT...COOLING A BIT BEHIND THE BOUNDARY ON TUESDAY. TEMPS
GENERALLY CLOSE TO MODEL CONSENSUS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
SOME LOW CONFIDENCE WITH TIMING OF THE NEXT FRONTAL SYSTEM
APPROACHING FROM THE WEST LATER IN THE WEEK. GFS AND ECMWF HAVE
SOME TIMING DIFFERENCES WITH THE ASSOCIATED CLOSED UPPER LOW
LIFTING OUT OF THE GREAT PLAINS BY LATE WEDNESDAY. DRYING MAY
OCCUR SATURDAY AS THE SYSTEM SHIFTS EASTWARD. GENERALLY LOW CHANCE
POPS WEDNESDAY THROUGH FRIDAY...AND MOSTLY DRY SATURDAY AND SUNDAY
AS THE FRONTAL SYSTEM MOVES EAST OF THE AREA. TEMPERATURES ABOVE
NORMAL WEDNESDAY...AND NEAR NORMAL FOR THE REMAINDER OF THE
EXTENDED PERIOD.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
NOT MUCH GOING ON CURRENTLY WITH CONVECTIVE ACTIVITY. HOWEVER...
A WEAK SHORT WAVE CONTINUES TO APPROACH THE REGION FROM THE
NORTHWEST. THIS FEATURE MAY HELP TO KICK OFF SOME WIDELY SCATTERED
OR PERHAPS ISOLATED SHOWER AND THUNDERSTORM ACTIVITY THIS EVENING
00Z-03Z TIME FRAME. BUT CONDITIONS ARE EXPECTED TO BE MAINLY VFR
FOR THE NEXT 24 HOURS AS HIGH PRESSURE WEAKENS TONIGHT AND A WEAK
FRONTAL BOUNDARY DROPS SOUTHWARD TOWARD THE FORECAST AREA MONDAY.
DUE TO TIMING AND AERIAL COVERAGE ISSUES ...DECIDED NOT TO MENTION
AT TAF SITES THIS EVENING OR MONDAY AFTERNOON. LOW LEVEL MOISTURE
SORT OF LIMITED OVERNIGHT BUT TAF SITES OF AGS AND OGB MAY STILL
EXPERIENCE A BRIEF PERIOD OF MVFR VBSYS IN FOG AROUND DAYBREAK
MONDAY. THE FOG IS EXPECTED TO DISAPPEAR QUICKLY AFTER THE SUN
COMES UP.

EXTENDED AVIATION OUTLOOK...PERIODS OF MVFR OR LOWER CONDITIONS
POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Apr 1, 4:26 AM EDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
426 AM EDT SUN APR 1 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
426 AM EDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 1, 7:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT SUN APR 1 2012

SCZ018-025-026-012345-
EDGEFIELD-MCCORMICK-SALUDA-
701 PM EDT SUN APR 1 2012

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF
EDGEFIELD...MCCORMICK AND SALUDA COUNTIES THROUGH 745 PM EDT...

AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES NORTH OF MCCORMICK...MOVING SOUTHEAST
AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
DANGEROUS LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3407 8234 3406 8232 3398 8230 3402 8224
      3399 8222 3398 8219 3399 8215 3399 8205
      3396 8204 3396 8202 3405 8194 3401 8177
      3374 8206 3398 8240
TIME...MOT...LOC 2301Z 300DEG 24KT 3401 8225

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 8:18 PM EDTSpecial Weather StatementCAESaluda42 min
Mar 31, 9:00 PM EDTSpecial Weather StatementCAEAiken, Edgefield, McCormick60 min
Mar 31, 9:09 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick66 min
Mar 31, 9:29 PM EDTSevere Thunderstorm WarningCAEAiken38 min
Mar 31, 10:48 PM EDTSevere Thunderstorm WarningCAEEdgefield57 min
Apr 1, 7:07 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
Apr 1, 7:45 PM EDTSpecial Weather StatementCAEEdgefield45 min
Apr 1, 7:52 PM EDTSpecial Weather StatementCAENewberry38 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.